May 2006
Volume 47, Issue 13
ARVO Annual Meeting Abstract  |   May 2006
Incidence of Ethambutol–Induced Optic Neuropathy in Patients With Pulmonary Tuberculosis
Author Affiliations & Notes
  • H. Ozaki
    Ophthalmology, Fukuoka, Jyonan–ku, Japan
  • J.Y. Huang
    Ophthalmology, Fukuoka, Jyonan–ku, Japan
  • E. Uchio
    Ophthalmology, Fukuoka, Jyonan–ku, Japan
  • R. Kunitake
    Ophthalmology, Nishifukuoka Hospital, Nishiku, Japan
  • N. Hara
    Ophthalmology, Nishifukuoka Hospital, Nishiku, Japan
  • Footnotes
    Commercial Relationships  H. Ozaki, None; J.Y. Huang, None; E. Uchio, None; R. Kunitake, None; N. Hara, None.
  • Footnotes
    Support  None
Investigative Ophthalmology & Visual Science May 2006, Vol.47, 767. doi:
  • Views
  • Share
  • Tools
    • Alerts
      This feature is available to authenticated users only.
      Sign In or Create an Account ×
    • Get Citation

      H. Ozaki, J.Y. Huang, E. Uchio, R. Kunitake, N. Hara; Incidence of Ethambutol–Induced Optic Neuropathy in Patients With Pulmonary Tuberculosis . Invest. Ophthalmol. Vis. Sci. 2006;47(13):767.

      Download citation file:

      © ARVO (1962-2015); The Authors (2016-present)

  • Supplements

Purpose: : To investigate the incidence of ethambutol–induced toxic optic neuropathy among patients with pulmonary tuberculosis in the recent years.

Methods: : We reviewed 410 patients diagnosed with pulmonary tuberculosis between June 1999 and June 2005 in Fukuoka University Hospital and Nishifukuoka Hospital. The mean age was 64.2±18.6 years old. The average follow–up period was 8.2±3.5 months. All patients were treated with less than 1000 mg dose per day of ethambutol. All patients underwent routine check–ups by visual acuity, color vision, ophthalmoscopy, and critical fusion frequency (CFF) every month after oral ethambutol administration. Visual field was tested when necessary.

Results: : Ethambutol administration was terminated in 6 patients due to signs of visual dysfunction. Optic neuropathy developed in 4 patients out of 410 patients (1.0%) within the six–year interval. Two patients with optic neuropathy recovered after withdrawal of ethambutol. However, one patient under hemodialysis and another patient with iron deficiency anemia remained visually disturbed despite termination of ethambutol.

Conclusions: : The incidence of ethambutol–induced optic neuropathy was 1.0% which is less compared to the previous reports. The decreased dose of ethambutol may have been one of the reasons for the lower incidence. Patients with other systemic dysfunctions portended a poor prognosis. Monthly check–ups should be warranted for patients under oral ethambutol administration.

Keywords: neuro-ophthalmology: optic nerve • clinical (human) or epidemiologic studies: prevalence/incidence • visual impairment: neuro-ophthalmological disease 

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.